MAUDE Adverse Event Report: K2M, INC. EVEREST SPINAL SYSTEM; PEDICLE SCREW SPINAL SYSTEM

K2M, INC. EVEREST SPINAL SYSTEM; PEDICLE SCREW SPINAL SYSTEM
Catalog Number 2911-06540
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Information (3190)
Date of Event 03/08/2017
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
A comprehensive investigation was immediately initiated on receipt of the complaint.The subject product has not been returned for evaluation.Investigation is still in process.When investigation is complete, k2m inc.Will file a supplemental report indicating the findings.
 
Event or Problem Description
On (b)(6) 2017, it was reported to k2m, inc.That a patient presented with a possible screw break.The patient reportedly had possible screw break approximately 5 months post-op.There are no plans to revise at this time.
 
Additional Manufacturer Narrative
A comprehensive investigation was immediately initiated on receipt of the complaint.The product was not returned to manufacturer for evaluation, and a thorough investigation could not be completed as the lot number has not been identified/confirmed in this case.Since the screw remains in the patient, no physical, chemical evaluation could be performed, and the root cause of the reported issue could not be ascertained.Previous similar incidents suggest that the screw was overloaded (a high stress, low cycle failure) or fractured in fatigue (a low stress, high cycle failure).
 
Event or Problem Description
On (b)(6) 2017 it was reported to k2m, inc.That a patient presented with a screw break.The patient reportedly had a screw break approximately 5 months post-op.There are no plans to revise at this time.
 
Additional Manufacturer Narrative
A comprehensive investigation was immediately initiated on receipt of the complaint.The patient was revised and the investigation has been re-opened.When investigation is complete, k2m inc.Will file a supplemental report indicating the findings.
 
Event or Problem Description
On (b)(6) 2017 it was reported to k2m, inc.That a patient presented with a screw break.The patient reportedly had a screw break approximately 5 months post-op.The patient was revised on (b)(6) 2017.
 
Additional Manufacturer Narrative
A comprehensive investigation was immediately initiated on receipt of the complaint.A review of all applicable material, inspection, manufacturing, and distribution records according to the description of the product(s) used was conducted.All records revealed that all product(s) lots were manufactured within specifications and distributed in accordance with all operating procedures.The fracture surfaces of the event screw were examined.The fracture face of the proximal half (head portion) had a polished appearance indicating contact rubbing against the fracture face edge of the opposing distal thread body.The distal portion fracture face area not exhibiting contact rubbing indicated sudden failure.Portions of the fracture face had markings consistent with damage from the burr tool utilized for extraction.The investigation indicates sudden overload failure of one l5 screw.No direct cause of the overload could be concluded.
 
Event or Problem Description

Brand Name
EVEREST SPINAL SYSTEM
Common Device Name
PEDICLE SCREW SPINAL SYSTEM
Manufacturer (Section D)
K2M, INC.
600 hope parkway se
leesburg VA 20175
MDR Report Key6460280
Report Number3004774118-2017-00031
Device Sequence Number563840
Product Code NKB
UDI-Device Identifier10888857042339
UDI-Public10888857042339
Combination Product (Y/N)N
Initial Reporter StateVA
Initial Reporter CountryUS
PMA/510(K) Number
K133944
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2016
Device Explanted Year2017
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 03/08/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Catalogue Number2911-06540
Device Lot NumberDUBW
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/20/2017
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer 03/08/2017
Supplement Date Received by ManufacturerNot provided
Not provided
03/08/2017
Initial Report FDA Received Date04/05/2017
Supplement Report FDA Received Date05/05/2017
06/23/2017
07/20/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age52 YR
Patient Weight66